Pennsylvania, 2001

Tornado in Pennsylvania, September 24, 2001

September 24, 2001 · NWS CTP · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 24, 2:15 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 24, 2:15 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT MON SEP 24 2001

A RAINY NIGHT IS IN STORE FOR MOST OF CWA AS COLD FRONT SLOWLY WORKS
EAST ACROSS THE STATE. PCPN HAS BECOME MAINLY STRATIFORM RAIN EVENT
WRN HALF OF CWA BUT KEPT CHANCE OF THUNDER IN EVERYWHERE. MAIN
CONCERN WILL BE ACROSS EASTERN PARTS OF CWA WHERE TEMPS HAVE WARMED
INTO THE 70S AND WIND MAX SUPPORTS FAVORABLE LOW LEVEL SHEAR FOR
SOME SUSTAINED STORMS.

NEXT COUPLE OF DAYS REMAIN CLOUDY AND SHOWERY AS UPPER LOW CENTER
LINGERS TO OUR NORTHWEST BEFORE LIFTING OUT LATE IN THE PD.

EXTENDED...
HPC MDM RANGE PROGS SHOW LACK OF SIG SFC FEATURES THROUGH 7
DAYS...THUS WILL GO PC THROUGH MUCH OF THE EXTENDED.

.CTP...NONE.

GARTNER

In the hours before

Special weather statement, Sep 24, 3:05 PM EST, 2 hours 28 minutes before
PAZ028-036-041-042-046-049>053-056>059-063>066-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT MON SEP 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LYCOMING... SULLIVAN... COLUMBIA... NORTHUMBERLAND... MONTOUR...
UNION... SCHUYLKILL... SNYDER... JUNIATA... DAUPHIN... PERRY...
LEBANON... CUMBERLAND... LANCASTER... FRANKLIN... YORK AND ADAMS.

ABUNDANT MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS CONTINUES
TO STREAM NORTHWARD INTO PENNSYLVANIA AHEAD OF A STRONG COLD FRONT
NOW MOVING INTO WESTERN PENNSYLVANIA. STRONG WINDS ALOFT...COUPLED
WITH UNSTABLE AIR...HAVE PRODUCED CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOS ACROSS THE SUSQUEHANNA VALLEY REGION. THE
RISK OF SEVERE WEATHER WILL END FROM WEST TO EAST THIS EVENING AS
THE COLD FRONT SWEEPS ACROSS THE COMMONWEALTH.

TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JUNG

The radar

The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, York

When
September 24, 5:33 PM EST to 5:40 PM EST
Where
York County, 5 mi S of Hanover
Rating
F2
Path length
5 mi
Path width
200 yd
Property damage
$900,000
Reported by
EMERGENCY MANAGER
Coordinates
39.733, -76.983

A tornado touched down near Grand Valley Road at 17:33 EST about 5 miles South of Hanover PA. The tornado proceded northward, through Parkville then lifting to the north of Blooming Grove at 17:40 EST. The path of the tornado was about 5 miles in length but not always on the ground while the width varied from 50 to 200 yards. The top wind speeds were estimated at 110 to 120 mph. There were no injuries or deaths. Significant damage included 8 homes with roofs torn off, brick and structural damage to several additional homes, 50 to 75 trees knocked down, 38 cars damaged at a car dealership, significant roof and water damage to a middle school and administration building, and significant structural damage to a store complex northwest of Blooming Grove.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyThe tornado archive for Pennsylvania, 2001Warnings in Pennsylvania, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263658.